Q: Discontinuing Effexor XR
Greetings Dr. Phelps!
I have been reading that antidepressants can cause rapid cycling in bipolar
patients and additionally, that the medication Effexor XR has a difficult
withdrawal effect upon its discontinuation. My question therefore is: What is
the most best method of Effexor XR withdrawl and what is the most successful
treatment program you have seen for those who suffer from BP II disorder?
Dear Jonathon --
Effexor XR has definitely been the one that my patients seem to have the hardest
time stopping. It's almost as though their degree of bipolarity predicts how
much trouble they're going to have, and women with bad mixed states and rapid
cycling seem to have the most trouble. Looks like you have one thing going for
you in that respect so far, if I'm right about any of that (i.e. being male).
You may have heard or read about the so-called "Prozac
bridging" strategy. As I recall this is described in some detail in Joseph
Glenmullen's book, Prozac Backlash (lots of accurate stuff in there, and lot's
of overstating too, in my opinion). I think he has nearly a whole chapter on it,
by the title of "Held Hostage", one of his frequent phrases therein. Here's a
short version of this strategy (somewhat to my surprise, I cannot find a good
link on this; there probably is one out there somewhere). But I've wanted to
write this down where I can get at it, so here goes....
Serotonergic antidepressants all have been shown to
have this problem of "withdrawal". To my knowledge, there is no well-researched
explanation for it (plenty of guesses and hand-waving explanations regarding
serotonin receptors). People get all sorts of strange symptoms, usually within
24-48 hours without a dose of one of these antidepressants. Dizziness is one of
the most common; others include pins-and-needles sensations in hands and arms;
"electric shock" sensations (Glenmullen describes one patient who was convinced
a loose wire had fallen into the swimming pool where she was working out, and
yelled at everyone to get out quick!); flu-like symptoms such as nausea,
headache, weakness, low energy, even runny nose; and emotionality, including
easy tearfulness, depression, anxiety, and irritability; and sleep disturbance
with unusual dreams.
Most antidepressants, like most medications have "short
half-lives". This is the official term to describe how fast a medication leaves
your bloodstream after you stop taking any further doses.. The time it takes
for your blood level to drop by half is "one half-life". For example, consider a
medication with a half-life of 24 hours (rather long; many are a little shorter,
closer to 10 hours). If take your last dose Monday morning, by Tuesday morning
your blood level is now half of what it was (say, measured at noon on each
day). Ah, but watch closely now, here's the important point: each day after
this, your blood level falls to 1/2 of what it was the previous day. So,
in this example, by Wednesday at noon you've dropped to half of Tuesday noon's
level. Note that you're now at 1/8th of where you started. Keep going with this
math, and you can see that on Thursday you're at a sixteenth of your original
dose, on Friday 1/32nd, and so forth.
In general, we figure about "five half lives" and there
will be so little left, we can call it zero. Why all this fuss about half-lives?
Because it leads us to Prozac as a solution to "withdrawal" problems: Prozac
has a half-life of a week! (I'll be using the term Prozac here, because if you
write it 20 times it sure is easier than "fluoxetine", the real name, that is,
the generic name and the name under which you can get it mighty cheap, compared
to brand name Prozac). It is removed from the bloodstream very slowly -- so
slowly, it takes a week to get rid of half of it! Then, by using our "five half
lives" rule, we can figure that Prozac will take over a month to go slowly away
(5 weeks to get to 1/64th of the original).
Thus, Prozac is generally assumed to "self-taper": it
does not require careful dose reduction as we would do for Effexor, where I'll
often take a month or often more to come down by 37.5 mg steps (the smallest
practical step possible). So, the trick is to put these two strategies together.
We lower Effexor to the point where one is taking only a single 37.5 mg XR pill
per day. From there, it's that last jump that usually causes all the trouble
for people (if one goes slowly enough, getting down to that point is usually not
too much trouble, although often people start to notice each step down once they
get below 150 mg per day; those that do are more likely to have trouble when
they make the last jump to zero).
Instead of shaving some of those little beads out of
the capsule and then trying to reassemble it; or dumping all but a small portion
of it on applesauce and consuming them thus, which are alternative strategies
for gradually lowering the dose from 37.5 mg and which have not generally worked
very well for my patients (I'm not clear on whether that's because it's too much
fuss, doing this over weeks; or because they get tired of it and jump to
zero and end up getting the symptoms they were trying to avoid), we use the
"Prozac Bridge" to zero. After at least a week on 37.5, longer if it's been
rough getting there (and if the reason we're trying to take it out isn't too
horrendous to force the whole thing to go faster), one stops the Effexor
entirely and substitutes in its place one dose of Prozac at 20 mg. (Some doctors
use two doses of 10 mg, one each day for two days; or two days of 20 mg for
people who have had a lot of trouble and might need a longer bridge.) After
that, no more antidepressant, and we just wait for the Prozac to gradually go
away over the next several weeks. Since the "pile" of Prozac we built up in the
bloodstream is much smaller than the levels one gets to after a month or more of
20 mg daily, this whole thing really does not take the 5 weeks to get to very
low blood levels. You probably get there in a week or two, but some will still
be lingering for weeks, just a tiny amount.
Many of the folks I've tried this with (about 20 times
total, I'd guess, over the last 5 years or more) have still had withdrawal
effects but they were much milder than they had when they tried to jump to zero
without the bridge. Two or 3 people have had such severe withdrawal symptoms,
despite the bridge, that we ended up using 10 mg of Prozac every day for a few
weeks. The, again using that long half-life to advantage, they gradually lowered
it from there, by taking out one pill per week: first take it every day
but Sunday; next week every day but Sunday and Wednesday; next week only Monday,
Thursday and Saturday, and so forth each week until only taking it one day a
week -- and then finally stop. Everyone has been able to get off that way
without too much struggle with withdrawal symptoms.
There: that's the very long answer to your question.
Remember, don't try to do this on your own without your doctor knowing what's
going on. I wrote this all out so that you'd know what the strategy looks like,
not so you can do it yourself. To do this on your own will seriously undermine
your treatment, as your doctor will no longer be able to interpret your symptoms
or give you proper guidance. And besides, she'd hate me. So, please do not use
this information to go around your doctor's intentions. You'll be better off in
the long run being up front with your plan, even if she doesn't agree with it:
"I'm going to stop this stuff..." Then she gets a chance to participate in the
decision-making, which is both fair given the energy she is putting in to this,
however minimal it may be if she is as busy as some doc's can get; and also a
good way to get a good outcome in the long run, better than trying to run the
show by yourself. End of that little sermon.
Good luck with your next step, Jonathan. (As for
"treatment program", you'll see my general outline/recommendations on the
Treatment page which you reach by starting
Published September, 2005